Thursday, August 14, 2008

I'll have a Bailey's on ice with a side of Wellbutrin please...

Bailey's on ice....good God, do I even remember what it tastes like? It's one of my favorite alcoholic drinks, besides a good old fashioned strawberry margarita. I can't even remember the last time I drank....it was probably the night I got knocked up with Garrett and Landon. My in-laws were babysitting Cole and Bella overnight (a rarity for them) and Tim and I went out for dinner and I had a couple glasses of wine. Next thing I know I'm peeing on a home pregnancy test and nearly fainting when it comes up positive!!

So the last few weeks have been rough emotionally. Probably because of the added stress of Cole and Bella being home from preschool for the last few weeks, as well as Garrett and Landon reaching a fun, but challenging stage in toddlerhood. They just turned 17 months old and they want to climb on everything (including the huge play structure at the park while I chase them off of it) and they are still in the pre-verbal stage so we're dealing with lots and lots of screaming and tantrums. It reminds me of when they were born and we were in the midst of potty training Cole and Bella. So we had 2 newborns and 2 toddlers who were having accidents left and right. I'm sure at some point the timing will all come into place but for right now, it remains to be challenging.

And while I was really enjoying spending more time with Cole and Bella, as well as enjoying to watch Garrett and Landon learn new things every single day, I could feel myself slowly drifting back to that depressive state. I wasn't laying around in bed unable to get up or crying all day long but it was more like just not being able to cope with the stress and making bad choices of how to handle it, like yelling at the kids more than usual or running out on Tim any time he made a little comment to me about my mood. Like last Friday, I was cooking dinner and the kids were busy playing in the family room. He walked in from work and I told him that I had talked to my dr about increasing my Wellbutrin but that she said it may take a few weeks to feel better as my body adjusts to the new dosage. He rolled his eyes and said "oh great" as if it were a huge inconvenience for him. I said "what's that supposed to mean?" and he said "it just sucks that I have to deal with this all over again". I couldn't help but yell back at him "YOU?!....YOU have to deal with this all over again?? Do you even realize what it's like to walk in my shoes, feeling like this all the time? Do you think I enjoy being a bitch all the time? Do you think I feel good about yelling at the kids over the simplest things?" I couldn't even stand to look at him so I grabbed my purse and said "you're on your own with the kids for dinner...I'll be back later" and I left. I tried to cram any feelings of guilt that I had way down so I couldn't feel them. I did come back early enough to tuck the kids into bed so that helped ease any of the guilt I still felt.

So needless to say, earlier that week I had called my dr and said "by any chance, is it possible that the Wellbutrin just isn't working anymore? It's like day and night all of a sudden and I just don't feel like I can handle the stress in my life very well anymore". She increased my dosage from 300 mg daily to 450 mg daily, the highest possible dose for Wellbutrin. Even though she warned me that I may not feel better for a few more weeks, I did start to feel the effects of the higher dosage almost within 2 days. Thank God!! I knew it was working when I went a whole day without yelling at the kids and I felt like I could handle anything they might throw my way. I was able to let every little thing just roll off my back and that was a good feeling.

I was at the library the other day getting some new books and I came across a book on anti-depressants. I was surprised to learn that sometimes these anti-depressants just stop working, for no good reason. Like your body has become so accustomed to it, that it no longer reacts to the medication. So you either have to increase your dosage or switch to a new anti-depressant. Which left me wondering now that I'm at the highest dosage of Wellbutrin (I've gone through 3 med increases now in the last 9 months), what do I do when this new dosage stops working?! Do I switch meds and start all over again? Or do I finally try to figure out a way to live my life without anti-depressants? That last thought honestly scares me. That's how dependent I've become (which was another surprise to read that Wellbutrin is actually one of the most addictive meds out of all the antidepressants).

For now, I'm just gonna live in the moment and try not to worry about tomorrow, next month or next year, for that matter. I want to enjoy my kids while they're still little, while it counts. Yesterday, it was 105 degrees outside in the afternoon but the kids really wanted to go outside so we went out front in the driveway where it's shaded and painted the driveway with sidewalk paint and played in the water. At one point, Garrett had the hose and he sprayed me and laughed hysterically, suddenly realizing how powerful he was with that hose in his hand. He started spraying all of us...Cole, Bella and Landon...and all I could think of was how much I was enjoying their laughter and how much I was loving "living in the moment".

6 comments:

angie said...

I LOVED the last paragraph........no one ever told me how emotionally draining motherhood would be, yet how enjoyable at the same time. I'm glad that your meds increase has worked. Fingers crossed that you won't have to cross another meds bridge anytime soon.

twinmama said...

I have said a prayer for you. Motherhood is a blessing and a challenge all at the same time, isn't it? Here is a virtual {{hug}} - hang in there!!

Kim said...

I thought the first year of twins was hard (I'd never experienced such sleep deprivation), but I'm finding the second year to be much more difficult emotionally. Twins require so much time and energy and supervision. They are into everything and they know how to tag-team me with their double doses of shrieking, crying, and fussy fits until I give in out of sheer despair and frustration. It's hard.

I'm so thankful I have 2 older girls, because I can look at them and know that this stage WILL pass. That my toddlers will mature and get easier to handle. And looking at my older daughters also reminds me that their babyhood passes so quickly--even though each day might seem eternal, the months fly by.

You sound like you've got everything in perspective, balancing the misery with the joy!

bonnieearly said...

Wow, I had the same experience with Zoloft and switched to Lexapro. It's so weird how the meds can just stop working. I'm glad to hear you're feeling better. Give me a call some time inbetween naps and diaper changes. It's been a long time.

Claroux said...

Wow...you weren't kidding. We do have LOTS in common. I love your writing style - so open and honest. I hate when people gush about how wonderful motherhood is. I want to scream "what are you on and where can I get some" because I want to feel that clueless. And YOU - TWO sets of twins. I honestly think I would have to be committed to a mental hospital if that happened!!!! I'm looking forward to adding you to my read list and getting you know you! Oh - and there is a quote that a woman with twins said to me in babies r us when my girls were 7 weeks old. I asked her if and when it gets better and she just smiled and said "It never gets better or worse...it just gets different." I think that totally ties into kim's comment right down there...

Wellbutrin Prescription Information said...

My name is Todd Thomas and i would like to show you my personal experience with Wellbutrin.

I am 29 years old. Have been on Wellbutrin for 2 weeks now. The positives do not outweigh the negatives in any way.I strongly recommend trying natural dopamine supplements that are out there including Gaba.Look into it.All that I was getting with anti-depressants was frustration which led to helplessness which led to hopelessnes and suicidal feelings.Its really sad to know that drugs whether legal or not,can become a dependency factor,and when they fail to live up to the standards,and after all the $$$ has been handed over,we all end up right back where we started.I am always interested in talking to people about this subject..

I have experienced some of these side effects -
Insomnia,extreme energy surges and stomach aches.I also had appetite decrease.

I hope this information will be useful to others,
Todd Thomas

I figure that if the children are alive when my husband gets home at the end of the day, I've done my job.

----Roseanne Barr



 
Blog Design by Likely Lola